Florida, 2017

Heavy Rain in Florida, August 7 to 8, 2017

August 7 to 8, 2017 · NWS JAX · 5 events in 4 counties and zones

Southwest steering flow ahead of an approaching mid level short wave trough was across the local area. A surface front shifted southward toward GA and AL.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Southwest steering flow ahead of an approaching mid level short wave trough was across the local area. A surface front shifted southward toward GA and AL. Moist conditions and an unstable airmass, combined with sea breeze convergence under destabilizing upper level conditions fueled strong to severe storms. Boundary mergers spawned a couple of short lived funnel clouds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 7, 7:53 PM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 7, 7:53 PM EST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
853 PM EDT Mon Aug 7 2017

.UPDATE...

Last of the afternoon seabreeze convection is slowly winding down
across the interior where the seabreeze boundaries collided. This
activity is slowly drifting northeastward and diminishing in
intensity. All of this activity is expected to wrap up here in the
next couple of hours with only a slight chance of a shower across
portions of southeast Georgia after midnight. Warm and muggy
conditions will continue overnight.

&&

.AVIATION...

VFR conditions will prevail through Tuesday morning. Have place
VCTS in all TAF sites Tuesday afternoon to account for another
round of scattered afternoon thunderstorms.

&&

.MARINE...

Southerly winds will average around 15 knots overnight. Seas will
continue in the 2 to 4 ft range. No changes necessary with the
evening issuance.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  90  73  89 /  20  60  20  70
SSI  80  88  76  86 /  30  40  40  70
JAX  75  91  74  90 /  20  70  40  70
SGJ  79  90  76  88 /  20  60  40  60
GNV  74  92  74  91 /  30  60  40  70
OCF  74  92  74  92 /  60  60  30  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Shuler/Elsenheimer/
Hazardous weather outlook, Aug 7, 3:20 AM EST, 19 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
420 AM EDT Mon Aug 7 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-080830-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
420 AM EDT Mon Aug 7 2017

...MODERATE RISK OF RIP CURRENTS AT BEACHES...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

Scattered thunderstorms are expected to develop during the
mid to late afternoon mainly across the inland areas
although a few storms may make it to the coast this
evening before fading. A few storms may become strong
and produce strong and gusty winds in addition to frequent
lightning and locally heavy rain.

There is a Moderate Risk of rip currents at the northeast
Florida beaches due to a lingering long period swell.

A River Flood warning is in effect for the St. Marys River at
Macclenny where minor flooding will occur.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered mainly afternoon and evening thunderstorms are expected
each day. A few strong storms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, Aug 7, 6:13 PM EST, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
713 PM EDT MON AUG 7 2017

GAZ135-136-072345-
Appling GA-Wayne GA-
713 PM EDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAYNE AND
NORTHEASTERN APPLING COUNTIES UNTIL 745 PM EDT...

At 713 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Plant Hatch to near Surrency.
Movement was northeast at 20 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Odum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3189 8214 3189 8212 3190 8211 3187 8211
      3186 8212 3182 8204 3182 8202 3180 8201
      3179 8199 3179 8195 3177 8194 3164 8196
      3165 8217 3190 8219 3190 8214 3191 8213
TIME...MOT...LOC 2313Z 209DEG 18KT 3190 8216 3169 8216

ELSENHEIMER
Special weather statement, Aug 7, 6:39 PM EST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
739 PM EDT MON AUG 7 2017

GAZ135-136-151-080015-
Pierce GA-Appling GA-Wayne GA-
739 PM EDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIERCE...WESTERN WAYNE
AND SOUTHEASTERN APPLING COUNTIES UNTIL 815 PM EDT...

At 739 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Glennville to near
Blackshear. Movement was northeast at 25 mph.

Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Patterson, Screven, Odum, Offerman and Bristol.

LAT...LON 3190 8211 3186 8212 3179 8199 3179 8196
      3176 8194 3176 8193 3172 8191 3171 8188
      3132 8210 3132 8229 3149 8227 3152 8225
      3152 8224 3153 8223 3155 8223 3189 8213
      3189 8212
TIME...MOT...LOC 2339Z 228DEG 23KT 3184 8203 3136 8224

ELSENHEIMER
Special weather statement, Aug 7, 6:47 PM EST, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
747 PM EDT MON AUG 7 2017

FLZ040-080015-
Marion FL-
747 PM EDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARION COUNTY UNTIL 815
PM EDT...

At 746 PM EDT, Doppler radar was tracking a strong thunderstorm over
Silver Springs Shores, or 7 miles southwest of Lynne, moving
northwest at 25 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Ocala, Fort McCoy, Citra, Lynne, Weirsdale, Sparr, Anthony,
Ocklawaha, Moss Bluff and Silver Springs Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2907 8216 2933 8220 2942 8220 2943 8216
      2942 8215 2943 8214 2943 8209 2944 8206
      2931 8181 2896 8180 2896 8211
TIME...MOT...LOC 2346Z 153DEG 23KT 2910 8199

ELSENHEIMER
Local storm report, Aug 7, 6:54 PM EST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
754 PM EDT MON AUG 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HEAVY RAIN       SE OCALA                29.19N 82.13W
08/07/2017  E2.00 INCH       MARION             FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORT OF HEAVY RAINFALL SOUTHEAST OF
            OCALA. ESTIMATED BETWEEN 2.00-2.24 INCHES OF RAINFALL IN
            45 MINUTES.

&&

NMCGINN
Special weather statement, Aug 7, 7:13 PM EST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
813 PM EDT MON AUG 7 2017

GAZ136-080100-
Wayne GA-
813 PM EDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WAYNE COUNTY UNTIL 900 PM
EDT...

At 813 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Glennville to near
Offerman. Movement was northeast at 20 mph.

Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Jesup, Screven, Odum and Broadhurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3178 8198 3179 8196 3176 8194 3175 8191
      3173 8191 3169 8186 3157 8186 3136 8198
      3137 8204 3141 8206 3181 8201
TIME...MOT...LOC 0013Z 208DEG 16KT 3183 8200 3138 8205

ELSENHEIMER
Local storm report, Aug 7, 8:02 PM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
902 PM EDT MON AUG 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HEAVY RAIN       3 SW SILVER SPRINGS SHO 29.07N 82.04W
08/07/2017  M2.75 INCH       MARION             FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 2.75 INCHES OF RAINFALL

&&

NMCGINN

The radar

The Jacksonville radar (KJAX), 109 km away, was scanning. The volume nearest the first event began at 03:57 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 2 funnel cloud. Local standard time, as filed.

Heavy Rain, Flagler

When
August 7, 11:00 PM EST to August 8, 10:59 PM EST
Where
Flagler County, 1.51 mi SSW of Hammock
Reported by
Trained Spotter
Coordinates
29.600, -81.210

A spotter measured 3.5 inches of daily rainfall.

Funnel Cloud, St. Johns

When
August 8, 1:20 PM EST
Where
St. Johns County, 1.38 mi WSW of Ponte Vedra Beach
Reported by
Broadcast Media
Coordinates
30.240, -81.390

A funnel cloud was observed in the Nocatee area.

Heavy Rain, Marion

When
August 8, 3:35 PM EST to 4:35 PM EST
Where
Marion County, 0.92 mi SE of Silver Spgs Airpark
Reported by
Trained Spotter
Coordinates
29.210, -82.060

A spotter estimated 2.25-2.49 inches of rainfall within the past 1 hour.

Heavy Rain, Nassau

When
August 8, 4:35 PM EST
Where
Nassau County, 0.6 mi W of Bryceville
Reported by
Broadcast Media
Coordinates
30.380, -81.940

The media reported 3.5 inches of rainfall.

Funnel Cloud, Flagler

When
August 8, 6:33 PM EST
Where
Flagler County, 0.92 mi NE of Beverly Beach
Reported by
Trained Spotter
Coordinates
29.510, -81.140

A funnel cloud was reported near Silver Lake.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708317, 708313, 708315, 708316, 708314.